Washington, 2014

Wildfire in Washington, August 1 to 5, 2014

August 1 to 5, 2014 · NWS OTX · 1 event in 1 county or zone

A 600 acre wildfire broke out around 1330 PST on August 1st west of Highway 20, south of Winthrop near Rising Eagle Road. The fire's cause is still under investigation.

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A 600 acre wildfire broke out around 1330 PST on August 1st west of Highway 20, south of Winthrop near Rising Eagle Road. The fire's cause is still under investigation. Firefighters were able to secure a containment line by August 3rd with mop up operations through the 5th of August. This fire was not part of the Carlton Complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 1, 12:19 PM PST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 1, 12:19 PM PST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
119 PM PDT FRI AUG 1 2014

.SYNOPSIS...
VERY WARM CONDITIONS WILL CONTINUE WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED THROUGH SUNDAY. NO SIGNIFICANT
RELIEF FROM THE HOT WEATHER IS FORECAST THROUGH THE SEVEN-DAY
FORECAST PERIOD. HOWEVER, ONLY A FEW SPOTS WILL REACH THE
100-DEGREE MARK. THE SHOWERS AND THUNDERSTORMS THE NEXT SEVERAL
DAYS ARE NOT EXPECTED TO BE STRONG OR SEVERE BUT COULD RESULT IN
LOCALIZED HEAVY DOWNPOURS AND GUSTY OUTFLOW WINDS.

&&

.DISCUSSION...

REST OF TODAY: WE'VE MADE SEVERAL SIGNIFICANT CHANGES TO THE
FCST. MOST IMPORTANTLY DROPPING ALL FIRE WX WATCHES FOR THE
CENTRAL WA CASCADES, BUT UPGRADING THE WATCH TO A RED FLAG WARNING
FOR THE NORTHERN CASCADES AND THE METHOW AND OKANOGAN VALLEY
AREAS. THE SHORT-WAVE TROUGH LIFTING NE ACROSS THE CASCADES HAS
BEEN INEFFICIENT AS FAR AS LIFT COMBINED WITH ANTECEDENT
INSTABILITY TO PRODUCE SUFFICIENT LIGHTNING. A BIG FACTOR SEEMS
TO BE EXTENSIVE MID AND HIGH CLOUD COVER. THIS CLOUD CANOPY SHOULD
SIGNIFICANT INHIBIT THE SFC-BASED INSTABILITY FOR THE
CASCADES...WITH THE EXCEPTION OF THE NORTH CASCADES (METHOW AND
OKANOGAN VALLEY REGIONS AS WELL AS THE SURROUNDING HIGH ELEVATION
CASCADE RIDGES AND PEAKS). FOR THIS LATER AREA WE UPGRADED THE
FIRE WX WATCH TO A RED FLAG WARNING WITH THE ANTICIPATION THAT SFC
HEATING AND, THEREFORE, THE SFC-BASE INSTABILITY WOULD BE HIGHEST.
AND WITH SHORT- WAVE TROUGH AXIS OVER THIS LOCATION DURING PEAK
HEATING, SCATTERED LIGHTNING STILL LOOKS LIKE A DECENT CHANCE.
THE FLOOD WATCH REMAINS UNCHANGED...STRICTLY LIMITED TO BURN SCARS
ONLY WITH THE CURRENT FIRES. WE'RE NOT EXPECTING HEAVY PCPN THIS
AFTERNOON, BUT ANY AMNT COULD PRODUCE SIGNIFICANT DEBRIS FLOWS AND
AND RAPID RUNOFF. BZ

&&

.AVIATION...
18Z TAFS: THOUGH VFR WX IS STILL EXPECTED FOR ALL TAF SITES,
ISOLATED TSRA AT BEST WILL BE POSSIBLE ACROSS THE UPPER COLUMBIA
BASIN THIS AFTERNOON. THE CHANCE OF ISOLATED TSRA WILL BE FROM
KMWH...TO KEPH...KEAT AND INTO THE EAST SLOPES OF THE CASCADES.
THE OTHER AREA OF THUNDER WILL BE FROM KLWS NORTH TO KPUW. GUSTY
OUTFLOW THUNDER WINDS TO 30 MPH WILL BE POSSIBLE TODAY.BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        91  68  94  66  94  66 /  20  10  20  20  10  10
COEUR D'ALENE  92  63  92  63  93  61 /  20  20  30  30  10  20
PULLMAN        93  58  93  59  93  57 /  20  20  20  20  10  10
LEWISTON       96  70  98  71 100  69 /  20  30  20  20  10  10
COLVILLE       98  59  96  58  95  60 /  20  20  30  30  20  10
SANDPOINT      89  56  89  56  89  54 /  10  20  30  30  20  20
KELLOGG        89  63  89  62  89  60 /  20  20  30  30  20  20
MOSES LAKE     93  65  98  65  99  65 /  20  20  20  20  10  10
WENATCHEE      94  72  97  71  98  73 /  20  20  20  20  10  10
OMAK           96  69  97  67  98  68 /  30  30  30  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR EAST SLOPES
     NORTHERN CASCADES-OKANOGAN VALLEY-WENATCHEE AREA.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR EAST
     WASHINGTON NORTH CASCADES (ZONE 685)-EAST WASHINGTON
     OKANOGAN/METHOW VALLEYS (ZONE 684).

&&
Hazardous weather outlook, Aug 1, 3:18 AM PST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
418 AM PDT FRI AUG 1 2014

WAZ041>043-021400-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
418 AM PDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE EAST SLOPES OF THE
CASCADES...WENATCHEE AREA...AND WATERVILLE PLATEAU. SOME OF THESE
STORMS WILL START OUT DRY...THEN TRANSITION TO WET THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL. THIS COULD LEAD TO LOCAL
FLASH FLOODING OR DEBRIS FLOWS IF HEAVY RAIN FALLS ON RECENT
WILDFIRE BURN SCARS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>038-044-021400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
418 AM PDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
August 1, 1:30 PM PST to August 5, 1:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Property damage
$300,000
Reported by
Broadcast Media

The Rising Eagle Road Wildfire threatened fifty homes and one home was lost in the blaze.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536096.